Safety of Tryptophan
Specific Tryptophan Warnings and PrecautionsSome of the warnings and precautions to be aware of concerning the safety of tryptophan include the following:
- Starting in 1989, there was an epidemic of a dangerous condition known as eosinophilia-myalgia syndrome (EMS) in the United States, mostly due to tryptophan supplement use. More than 1,500 cases and 37 deaths were reported. At this time, it is not clear if EMS is associated with just one brand of tryptophan (which contained contaminants) or with all tryptophan supplements. Many public health officials and researchers assert that there is good reason to believe that EMS is associated with all tryptophan supplements, while some people firmly believe that only contaminated supplements caused such problems. There are good and valid arguments on both sides of this debate, and the question currently remains unanswered (see Tryptophan Side Effects for more information, including a description of EMS symptoms).
- Despite what you may read on the Internet, tryptophan is not currently "banned" by the Food and Drug Administration (FDA). For a while in the early 1990s, tryptophan supplements were banned in the United States due to safety concerns, but changes in laws in 1994 allowed for the reintroduction of tryptophan supplements. According to one law, known as the Dietary Supplement Health and Education Act (DSHEA) of 1994, manufacturers of supplements do not need FDA approval before marketing their products and do not need to prove that their products are safe. This is why tryptophan supplements are once again available (not because they have ever been shown to be safe).
- People that already have high eosinophil levels in the blood (known as eosinophilia) should not take tryptophan, due to the risk of EMS.
- If you have liver or kidney disease, check with your healthcare provider before taking tryptophan, as EMS can make kidney or liver disease worse. Your healthcare provider may want to monitor you closely to make sure that you do not develop EMS.
- Tryptophan supplements can interact with some medications (see Tryptophan Drug Interactions for more information).
- Tryptophan supplements are not considered to be safe for pregnant or breastfeeding women (see Tryptophan and Pregnancy and Tryptophan and Breastfeeding).
- If you decide to use supplements (such as tryptophan dietary supplements), be aware that what you see on the label may not reflect what is in the bottle. For example, some herbal supplements have been found to be contaminated with heavy metals or prescription drugs, and some have been found to have much more or much less of the featured ingredient than their label states.
Therefore, make sure the manufacturer of your tryptophan is a trusted and reputable manufacturer. It is a good sign if a manufacturer abides by the rules of Good Manufacturing Practices (GMP) for drugs. It is also a good sign if a product has the United States Pharmacopoeia (USP) seal, which means that the product has been independently tested and shown to contain the correct ingredients in the amounts listed on the label. Your pharmacist is a good resource for information about which manufacturers are the most reputable.